The First Use of Pralidoxime in a Child With Rivastigmine Poisoning


    loading  Checking for direct PDF access through Ovid

Abstract

ObjectiveThe aim of this report is to describe the successful use of pralidoxime in a pediatric patient who accidentally ingested 12 mg of rivastigmine and presented to the emergency department with weakness, drowsiness, hyporeactivity to environmental stimuli, and full cholinergic syndrome.CaseThe patient presented to the emergency department 2 hours after a suspected ingestion of rivastigmine. He was sleepy but oriented and cooperative, hypotonic, and hyporeflexic and has a Glasgow Coma Scale score of 13 (E3M6V4). Laboratory tests showed a low plasma cholinesterase levels of 2141 U/L (reference range, 5300–12 900 U/L), hyperglycemia (251 mg/dL), and leukocytosis with neutrophilia (21 900/mL, 75.2% neutrophils).ConclusionsOnly 2 pediatric cases of rivastigmine poisoning have been reported in the literature, and there are no previous reports of using pralidoxime in the management of this poisoning. In the present case, intravenous pralidoxime (30 mg/kg) was administered twice at the fifth and sixth hours of ingestion for nicotinic and central effects. There is reasonable theoretical science to suggest pralidoxime in case of acetylcholinesterase inhibitor toxicity. We conclude that observed clinical improvement in weakness temporally associated with pralidoxime administration. Increased plasma cholinesterase activity after pralidoxime administration also makes it useful in this type of poisoning.

    loading  Loading Related Articles